Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 22, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 24, 2020, 12:27 AM CDT for Custer County, Garfield County, Loup County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2020, 12:27 AM CDT (05:27 UTC)
- Expired
- May 24, 2020, 1:00 AM CDT
- In force
- 33 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Custer County, NE, Garfield County, NE, Loup County, NE
The radar
The North Platte radar (KLNX), 105 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 8:29 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 23, 11:58 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
043
WUUS53 KLBF 240527
SVRLBF
NEC041-071-115-240600-
/O.NEW.KLBF.SV.W.0022.200524T0527Z-200524T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1227 AM CDT Sun May 24 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Loup County in north central Nebraska...
Garfield County in north central Nebraska...
Northeastern Custer County in central Nebraska...
* Until 100 AM CDT.
* At 1226 AM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Calamus Reservoir to near Sargent
to Victoria Springs, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burwell, Taylor, Sargent, Anselmo, Victoria Springs, Calamus
Reservoir, Lillian, Milburn, Fox Bayou, Round Valley, Almeria,
Walworth, Virginia Smith Dam, Hannamon Bayou Campground, Kent
Diversion Dam, Homestead Knolls Campground, Horseshoe Bend Lake,
Almeria, Nunda Shoal Campground and Deverre.
This includes the following highways...
Highway 183 between mile markers 109 and 146.
Highway 2 between mile markers 258 and 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4176 9877 4174 9886 4174 9921 4164 9921
4144 9962 4156 9990 4174 9981 4174 9968
4201 9969 4207 9966 4207 9878
TIME...MOT...LOC 0526Z 220DEG 25KT 4197 9930 4163 9941 4159 9977
HAIL...1.25IN
WIND...60MPH
$$
CDC1 follow-up statement
943
WWUS53 KLBF 240543
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1243 AM CDT Sun May 24 2020
NEC041-071-115-240600-
/O.CON.KLBF.SV.W.0022.000000T0000Z-200524T0600Z/
Loup NE-Garfield NE-Custer NE-
1243 AM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR LOUP...GARFIELD AND NORTHEASTERN CUSTER COUNTIES...
At 1242 AM CDT, severe thunderstorms were located along a line
extending from 13 miles north of Calamus Reservoir to near Sargent
to 8 miles northeast of Merna, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burwell, Taylor, Sargent, Calamus Reservoir, Lillian, Round Valley,
Walworth, Virginia Smith Dam, Hannamon Bayou Campground, Kent
Diversion Dam, Homestead Knolls Campground, Horseshoe Bend Lake,
Almeria, Nunda Shoal Campground, Deverre, Divide Hill, Valley View
Flat Campground, Gates and Gables.
This includes Highway 183 between mile markers 109 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4176 9877 4174 9886 4174 9921 4164 9921
4144 9962 4174 9968 4207 9938 4207 9878
TIME...MOT...LOC 0542Z 231DEG 25KT 4205 9926 4168 9927 4155 9962
HAIL...1.25IN
WIND...60MPH
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:21 PM CDT, 6 hours 6 minutes earlier.
Area forecast discussion, May 23, 6:21 PM CDT, 6 hours 6 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 621 PM CDT Sat May 23 2020 .SYNOPSIS... Issued at 305 PM CDT Sat May 23 2020 H5 analysis from earlier this morning had an active pattern noted across the CONUS. Closed lows were noted over central PA, central Iowa and a third system over far northern Utah. The third system over Utah, had a trough extending south into western Arizona and far southern California. At midday, the Utah low, was now located over west central Wyoming per the latest WV imagery. At the surface: Low pressure extended from far southeastern Wyoming into southeastern Colorado. A dryline extended from west of Limon Colorado into the western Texas panhandle. South southeast of the surface low in SE Wyoming, a weak convergence boundary was noted and extended to north of Burlington Colorado. Skies were partly to mostly cloudy this afternoon across the area and 2 PM CDT temperatures ranged from 72 to 76 degrees. && .SHORT TERM...(This evening through Sunday night) Issued at 305 PM CDT Sat May 23 2020 Tonight thorugh Sunday night...Precipitation chances tonight and Sunday night and the threat for severe storms tonight are the main forecast challenges in the near term. For tonight: The 12z LBF Raob sounding from this morning indicated a strong capping inversion with a convective temperature in the middle 80s. Highs this afternoon are expected to reach the middle to upper 70s. Forecast soundings from further west in far southwestern Nebraska and the eastern Nebraska panhandle, indicate the capping inversion remaining in place through peak heating this afternoon. That being said, not expecting much in the way of storm initiation across the forecast area late this afternoon. Further west though, the latest NAM12 soln is indicating a weakening cap around 21z Saturday. The last few hourly runs of the HRRR develops convection SE of Sterling Colorado around 21z, approaching far SW Nebraska in the 5 to 6 PM CT time frame this evening. Deep layer shear of 35 to 40 KTS will adequate for supercells. Mid level lapse rates (H70-H50) are very steep across sw and west central Nebraska. This would favor large hail and even a very large hail threat across far western portions of the forecast area through 01z Sunday. As for the tornado threat, the capping inversion is problematic. Also low level helicities are meager. That being said, the tornado threat appears limited and confined to far western portions of the forecast area in a short window, say 4 to 8 PM CT. As for precipitation chances, they will remain greatest in the northern forecast area. As storms migrate off of the panhandle early this evening, they are expected to congeal into a convective complex, enhanced by the development of a low level jet overnight. ATTM, not too concerned about flooding as the heaviest rain is expected north of areas which saw the heaviest rainfall earlier this week. Later this evening, there will be some wind threat with the convective complex as it tracks east. The latest NAMnest and HRRR solns indicate some bowing storm structures within the convective complex. The H5 low, will lift into eastern Montana overnight into Sunday morning, forcing a front through the area by mid morning. This front will then stall off to the south and east of the forecast area and will be the focal point for showers and thunderstorms Sunday afternoon/Sunday night. Other showers and storms may develop across eastern Colorado Sunday afternoon, INVOF the front and near the base of the H5 trough. Some of this activity may extend into SW then Southern and portions of central Nebraska Sunday night. Have kept pops going in the south, southeast and east Sunday/Sunday night, but trimmed them back in the north as these areas will be well north of the front and appreciable forcing will be very limited in these areas. Skies will be mainly cloudy Sunday which will limit temps to the 60s to around 70 for highs. The h5 low will weaken and meander slowly east into the western Dakotas Sunday night. The front will remain anchored off to the east of the forecast area, so pops will be highest in the east with mainly dry conditions expected in the west and northwest. .LONG TERM...(Monday through Saturday) Issued at 305 PM CDT Sat May 23 2020 The mid range solutions including the ECMWF and GFS from this morning, develop a cutoff low over central Texas into the Arklatex next week. Ridging to the west of this feature will develop from the four corners, north into the northern Rockies by late next week. Moisture will be locked in over Texas with the cutoff, so am expecting mainly dry conditions across the forecast area next week. This shows up in the latest MEX guidance, which is well below climo for pops next week. Temperatures will increase into the upper 70s to lower 80s next week with the ridging off to the west. However with the axis of this feature aligned over the Rockies, the hottest temps should remain west of the forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 620 PM CDT Sat May 23 2020 Thunderstorm activity across the Panhandle this evening will move east and expand in coverage across wrn and ncntl Nebraska overnight affecting areas generally north of Interstate 80. Isolated storm coverage is expected along and south of the Interstate. All storm activity should exit the region by 12z Sunday. VFR is generally expected across wrn and ncntl Nebraska thereafter. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...CDC
Hazardous weather outlook, May 23, 3:37 PM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 337 PM CDT Sat May 23 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-242045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 337 PM CDT Sat May 23 2020 /237 PM MDT Sat May 23 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A slight risk for severe thunderstorms exists for all of western and north central Nebraska tonight. At this time the main threats are large hail and damaging winds. Very large hail, greater than two inches in diameter and a tornado or two are possible west of a line from Merriman to Imperial. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Thunderstorms are expected on Sunday night into Monday. These storms are not expected to produce severe weather, however, heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 9 PM CDT west of highway 83 from Valentine to North Platte. Please relay any information about observed severe weather to the NWS. Precipitation reports are also appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte CLB
In the hours before
Local storm report, May 23, 11:21 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1121 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM FUNNEL CLOUD 1 W CALLAWAY 41.29N 99.94W
05/23/2020 CUSTER NE FIRE DEPT/RESCUE
FUNNEL CLOUD HALFWAY TO GROUND.
&&
CBROWNLocal storm report, May 23, 11:26 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1126 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM TSTM WND GST 2 N BROKEN BOW 41.43N 99.64W
05/23/2020 M72 MPH CUSTER NE ASOS
BROKEN BOW MUNICIPAL ASOS GUSTED TO 63KTS.
&&
CBROWNLocal storm report, May 23, 11:36 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1136 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND GST 2 N BROKEN BOW 41.43N 99.64W
05/23/2020 M86 MPH CUSTER NE ASOS
BROKEN BOW MUNICIPAL ASOS GUSTED TO 75KTS.
&&
CBROWNLocal storm report, May 23, 11:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1157 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM HAIL 3 N BREWSTER 41.98N 99.87W
05/23/2020 E1.00 INCH BLAINE NE PUBLIC
QUARTER TO HALF DOLLAR SIZE HAIL REPORTED
&&
RBOATWRILocal storm report, May 24, 12:07 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1207 AM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM HAIL 4 SE MERNA 41.44N 99.71W
05/23/2020 E1.50 INCH CUSTER NE EMERGENCY MNGR
EM REPORTS PING PONG BALL SIZED HAIL 4SE MERNA.
1204 AM HAIL 4 SE MERNA 41.44N 99.71W
05/23/2020 E1.50 INCH CUSTER NE EMERGENCY MNGR
PING PONG BALL SIZED HAIL.
&&
CBROWNLocal storm report, May 24, 12:24 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1224 AM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM HAIL 5 E BROKEN BOW 41.41N 99.54W
05/23/2020 E1.50 INCH CUSTER NE TRAINED SPOTTER
PING PONG BALL SIZED HAIL.
&&
CBROWNThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:07 PM CDT | Special Weather Statement | LBF | Sheridan | 38 min |
| May 23, 7:46 PM CDT | Special Weather Statement | LBF | Sheridan | 44 min |
| May 23, 8:04 PM CDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 56 min |
| May 23, 8:07 PM CDT | Special Weather Statement | LBF | Sheridan | 38 min |
| May 23, 8:17 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 43 min |
| May 23, 8:42 PM CDT | Special Weather Statement | LBF | Sheridan | 18 min |
| May 23, 8:55 PM CDT | Special Weather Statement | LBF | Sheridan | 65 min |
| May 23, 8:57 PM CDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith, Perkins | 63 min |
| May 23, 9:42 PM CDT | Special Weather Statement | LBF | Custer | 48 min |
| May 23, 9:46 PM CDT | Special Weather Statement | LBF | Arthur, Grant | 59 min |
| May 23, 9:50 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 55 min |
| May 23, 9:59 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 45 min |
| May 23, 10:12 PM CDT | Special Weather Statement | LBF | Keith | 48 min |
| May 23, 10:32 PM CDT | Special Weather Statement | LBF | Perkins | 28 min |
| May 23, 10:34 PM CDT | Special Weather Statement | LBF | Cherry | 56 min |
| May 23, 10:37 PM CDT | Special Weather Statement | LBF | Hooker, McPherson, Thomas | 53 min |
| May 23, 10:37 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln, Logan | 53 min |
| May 23, 10:44 PM CDT | Severe Thunderstorm Warning | LBF | Hooker, Keith, Lincoln, McPherson, Perkins, Thomas | 46 min |
| May 23, 11:17 PM CDT | Special Weather Statement | LBF | Blaine | 13 min |
| May 23, 11:17 PM CDT | Tornado Warning | LBF | Custer | 43 min |
| May 23, 11:28 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Thomas | 62 min |
| May 23, 11:30 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Logan, Loup | 60 min |
| May 23, 11:58 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 47 min |
| May 24, 12:12 AM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 48 min |
| May 24, 12:21 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 39 min |
| May 24, 12:23 AM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Holt, Rock | 37 min |
| May 24, 12:25 AM CDT | Areal Flood Advisory | LBF | Custer | 13 hr |
| May 24, 12:35 AM CDT | Special Weather Statement | LBF | Keya Paha | 25 min |
| May 24, 12:55 AM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Keya Paha, Rock | 65 min |
| May 24, 12:57 AM CDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Loup, Wheeler | 63 min |
| May 24, 1:17 AM CDT | Special Weather Statement | LBF | Custer | 43 min |
| May 24, 1:56 AM CDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 34 min |
| May 24, 3:12 PM CDT | Flash Flood Watch | LBF | Custer | 24 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.